midazolam in elderly- nbme ques - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-08-2010
doctorF's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 316
Threads: 68
Thanked 407 Times in 110 Posts
Reputation: 427
Question midazolam in elderly- nbme ques

An otherwise healthy 80 year old male is scheduled for a endoscopy for rectal bleeding. A standard dose of Midazolam is given intravenously. A few minutes later the patient developed cyanosis and labored inspirations and requires ventilation with a oxygenated resuscitation bag. An age related increase in which of the following is most likely the cause of the symptoms?

a. entero hepatic recycling
b. metabolite formation
c. plasma binding protein
d. sensitivity to sedative
e. volume of distribution
Reply With Quote Quick reply to this message
The above post was thanked by:
shaheer (04-12-2010)



  #2  
Old 04-08-2010
Mohabravo's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 122
Threads: 6
Thanked 39 Times in 27 Posts
Reputation: 49
Default

This is a tough question ... "Qustion about a Mechanism"
Well, I am not sure ... But I think "b" which is metabolite formation are the answer ... A lactic acidosis is running through my mind .... So, lactic acid production is " matabolite formation which increases with age "
Despite that, I am not sure of my answer!!
Reply With Quote Quick reply to this message
  #3  
Old 04-08-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,310 Times in 364 Posts
Reputation: 1333
Send a message via MSN to Seetal
Default hmm

i think its D.

elderly are more sensitive to the pharmacological effects of benzodiazepines and also metabolise benzodiazepines more slowly and are more prone to adverse effects.

the metabolite formation if increased means clearance is faster, also if Vd is higher, then effect is slower. if protein increases, then effect is lesser. so im gonna guess increased sensitivity mostly because their ability to metabolize the drug has reduced hence increasing its availability.

what say u guys?
Reply With Quote Quick reply to this message
 
  #4  
Old 04-08-2010
Ex-USMLE Forums Staff
 
Steps History: 1+CK+CS+3
Posts: 753
Threads: 106
Thanked 2,183 Times in 464 Posts
Reputation: 2231
Unhappy Difficult Question

I think Seetal is right.
All the other options in fact decrease in advanced age
In addition the fact that the drug is given intravenously should steer us away from a GI or liver cause of the "immediate" toxicity.

This question is really difficult. I could not get a satisfying answer even after thoroughly checking the following references:

Effect of age of in-vitro Midazolam biotransformation
Pharmacokinetics in the elderly
Drug binding, vd, and clearance
Plasma protein binding
The effect of age on plasma protein binding
Benzodiazepines
Reply With Quote Quick reply to this message
The above post was thanked by:
aungawa (04-09-2010)
  #5  
Old 04-08-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,310 Times in 364 Posts
Reputation: 1333
Send a message via MSN to Seetal
Default yeah difficult question

i just ruled out what decreases in elderly. but sensitive to sedative doesnt seem like a good sentence answer.
Reply With Quote Quick reply to this message
  #6  
Old 04-09-2010
doctorF's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 316
Threads: 68
Thanked 407 Times in 110 Posts
Reputation: 427
Default

this was a difficult question so I did a bit reading online about Midazolam , and they always warn giving midazolma to elderly d/t increased sensitivity to Midazolam .

Than I found in the book of ''geriatric anesthesia'' ,where they made study in pharmacokinetics comparing young volunteers and elderly :
''study failed to show major differences in midazolam pharmacokinetics parameters which were likely to explain the increased sensitivity ofthe elderly to the drug.'' End of quote.

another qoute : '' Elderly patients are more sensitive to the sedative action of midazolam than young patients, and the sensitivity is caused by age-dependent pharmacodynamic alterations. The age-adjusted doses used are both effective (for sedative amnesia) and safe (in terms of arterial oxygen saturation, heart rate, and blood pressure).'' http://www.nature.com/clpt/journal/v63/n5/abs/clpt199851a.html

so i l also go with

D
Reply With Quote Quick reply to this message
The above post was thanked by:
ashishkabir (04-09-2010), lee-usmle (04-09-2010)
  #7  
Old 04-09-2010
Mohabravo's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 122
Threads: 6
Thanked 39 Times in 27 Posts
Reputation: 49
Default

Thanks for everybody for clarifying the reasons about Midozolam as " D " is the answer ...
Reply With Quote Quick reply to this message
  #8  
Old 04-09-2010
Seetal's Avatar
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 919
Threads: 134
Thanked 1,310 Times in 364 Posts
Reputation: 1333
Send a message via MSN to Seetal
Default ahh

Quote:
Originally Posted by doctorF View Post
this was a difficult question so I did a bit reading online about Midazolam , and they always warn giving midazolma to elderly d/t increased sensitivity to Midazolam .

Than I found in the book of ''geriatric anesthesia'' ,where they made study in pharmacokinetics comparing young volunteers and elderly :
''study failed to show major differences in midazolam pharmacokinetics parameters which were likely to explain the increased sensitivity ofthe elderly to the drug.'' End of quote.

another qoute : '' Elderly patients are more sensitive to the sedative action of midazolam than young patients, and the sensitivity is caused by age-dependent pharmacodynamic alterations. The age-adjusted doses used are both effective (for sedative amnesia) and safe (in terms of arterial oxygen saturation, heart rate, and blood pressure).'' http://www.nature.com/clpt/journal/v63/n5/abs/clpt199851a.html

so i l also go with

D
ok so sensitivity to sedative is an ok sentence. cool.. thanks dr.F
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
fragile X ques doctorF USMLE Step 1 Forum 13 09-16-2016 06:51 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)